Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 425, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 6, 2005, 8:38 PM CDT for Walker County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2005, 8:38 PM CDT (01:38 UTC)
- Expired
- Aug 6, 2005, 9:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Walker County, AL
The radar
The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.6 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 070138 SVRBMX ALC127-070215- /O.NEW.KBMX.SV.W.0425.050807T0138Z-050807T0215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 838 PM CDT SAT AUG 6 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL WALKER COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITIES OF...JASPER...CORDOVA * UNTIL 915 PM CDT * AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JASPER...AND MOVING WEST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JASPER...PARRISH...OAKMAN...AND CARBON HILL. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3375 8716 3393 8719 3390 8754 3368 8750 $$ MBS/91
1 follow-up statement
000 WWUS54 KBMX 070201 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 901 PM CDT SAT AUG 6 2005 ALC127-070215- /O.CON.KBMX.SV.W.0425.000000T0000Z-050807T0215Z/ WALKER AL- 901 PM CDT SAT AUG 6 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 915 PM CDT FOR WESTERN WALKER COUNTY... AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTH OF OAKMAN... OR ABOUT 6 MILES WEST OF JASPER...MOVING WEST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARBON HILL. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3372 8730 3393 8727 3390 8754 3368 8750 $$ MBS/91
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:24 PM CDT, 5 hours 14 minutes earlier.
Area forecast discussion, Aug 6, 3:24 PM CDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 324 PM CDT SAT AUG 6 2005 .SHORT TERM...(TONIGHT THROUGH TUESDAY) MAIN FEATURE OF CONCERN THROUGH THE SHORT TERM WILL BE THE STAGNANT UPPER LEVEL LOW. FROM THIS FEATURE...ALL THE FORECAST ISSUES EMANATE. RAIN CHANCES...LOWS AND HIGHS WILL ALL BE IMPACTED. OVERALL...MODELS AND GUIDANCE ARE WITHIN A FEW DEGREES OF EACH OTHER...WITH THE MOST SIGNIFICANT DIFFERENCES IN POPS. NOT GOING TO BUY INTO LOWER POPS WHICH THE NAM IS LEANING TOWARDS OVER OUR NORTHWESTERN COUNTIES. ALTHOUGH THAT AREA IS LESS INFLUENCED BY THE LOW/REMNANT TROUGH...SUFFICIENT LOW LEVEL INSTABILITY SHOULD BE MORE THAN ENOUGH TO BRING ABOVE NORMAL POPS TO THE AREA. CLOSER TO THE LOW...GUIDANCE POPS ARE MORE IN LINE...AND THE MAIN BONE OF CONTENTION WILL BE TEMPERATURES. STAYED SOMEWHAT CONSERVATIVE THROUGH THE PERIOD...DIFFERENCES IN CLOUD COVER/SHOWER COVERAGE WILL MAKE BIG DIFFERENCES ON THE SMALL SCALE VARIATION OF TEMPS. ALL IN ALL...GOOD CONFIDENCE IN THE GENERAL FORECAST OF THE LOW AND LINGERING TROUGH...AND ABOVE NORMAL POPS. CONFIDENCE IS ONLY SLIGHTLY LOWER ON TEMPERATURES. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) NO MAJOR CHANGES PLANNED TO THE LONG TERM PORTION OF THE FORECAST AT THIS POINT. IN SPITE OF SUBTLE SHUFFLING OF UPPER LEVEL FEATURES...THE MAIN FLAVOR OF THE FORECAST REMAINS UNCHANGED...WITH NEAR NORMAL TEMPERATURES AND ABOVE NORMAL POPS. A STRONG TROUGH APPROACHING THE PACIFIC COAST NUDGES THE WESTERN CELL OF THE UPPER RIDGE EASTWARD...WHICH ESSENTIALLY MERGES WITH THE EASTERN/BERMUDA HIGH CELL. IN SPITE OF A WEAK UPPER LEVEL RIDGE BUILDING OVER THE AREA LATE IN THE WEEK AND INTO THE WEEKEND...ENOUGH MOISTURE REMAINS...AND SOUTHERLY SURFACE FLOW SHOULD SUSTAIN NORMAL TO SLIGHTLY ABOVE NORMAL POPS. SUSPECT MEX TEMPS MAY BE A DEGREE OR TWO HIGH IN LIGHT OF THE ABOVE NORMAL POPS AND MOISTURE...BUT SEE NO PROBLEM WITH THE CURRENT FORECAST HIGHS AND LOWS. TWEAKS WILL BE MINOR...IF ANY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 68 84 69 87 / 60 70 50 60 ANNISTON 69 83 71 86 / 60 70 50 60 BIRMINGHAM 69 85 71 88 / 50 60 40 50 TUSCALOOSA 69 87 71 90 / 40 60 40 50 CALERA 68 87 70 86 / 40 70 40 50 AUBURN 69 83 71 85 / 60 70 50 60 MONTGOMERY 70 87 71 86 / 60 70 50 60 TROY 69 85 71 86 / 60 70 50 60 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 81
Hazardous weather outlook, Aug 6, 8:12 PM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 812 PM CDT SAT AUG 6 2005 ALZ011>015-017>050-080112- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 812 PM CDT SAT AUG 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TONIGHT) A FEW STRONG THUNDERSTORMS WITH WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING CLOUD TO GROUND STRIKES...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 THROUGH 10 PM CDT. THE STORMS WILL WEAKEN BY 10 PM CDT AS THE ATMOSPHERE COOLS AND BECOMES MORE STABLE. WET MICROBURST POTENTIAL: BIRMINGHAM...LOW. MONTGOMERY...LOW. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. MBS/91
In the hours before
Special weather statement, Aug 6, 6:18 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 618 PM CDT SAT AUG 6 2005 ALZ025-062345- SHELBY- 618 PM CDT SAT AUG 6 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 645 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER ALABASTER...MOVING WEST AT 10 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CALERA...ALABASTER... MONTEVALLO...AND HELENA THROUGH 645 PM CDT. THE PRIMARY THREAT FROM THIS STORM IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES. GUSTY WINDS UP TO 35 MPH ARE POSSIBLE WITH THIS STORM AS WELL. MBS/91
Special weather statement, Aug 6, 6:31 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 631 PM CDT SAT AUG 6 2005 ALZ026-070000- ST. CLAIR- 631 PM CDT SAT AUG 6 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ST. CLAIR COUNTY UNTIL 700 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 21 MILES SOUTHEAST OF STEELE. THIS THUNDERSTORM WAS MOVING TO THE WEST AROUND 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS ACROSS NORTHERN ST. CLAIR...INCLUDING THE CITY OF ASHVILLE...THROUGH 700 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Aug 6, 6:31 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR CALL TO ACTIONS NATIONAL WEATHER SERVICE BIRMINGHAM AL 631 PM CDT SAT AUG 6 2005 ALZ026-070000- ST. CLAIR- 631 PM CDT SAT AUG 6 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHERN ST. CLAIR COUNTY UNTIL 700 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 21 MILES SOUTHEAST OF STEELE. THIS THUNDERSTORM WAS MOVING TO THE WEST AROUND 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS ACROSS NORTHERN ST. CLAIR...INCLUDING THE CITY OF ASHVILLE...THROUGH 700 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. ANOTHER THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH.
Special weather statement, Aug 6, 7:50 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 750 PM CDT SAT AUG 6 2005 ALZ015-024-070130- JEFFERSON-WALKER- 750 PM CDT SAT AUG 6 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER COUNTIES UNTIL 830 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS SHOWER AND STORMS ACROSS WESTERN JEFFERSON COUNTY. THE STORMS WERE GENERALLY MOVING SOUTHWEST AROUND 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR WEST JEFFERSON... SYLVAN SPRINGS...MINOR...HOMEWOOD...GRAYSVILLE...FULTONDALE... BIRMINGHAM AND HUEYTOWN THROUGH 830 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. GUSTY WINDS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS AS WELL. MBS/91
Special weather statement, Aug 6, 8:11 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 811 PM CDT SAT AUG 6 2005 ALZ023-070200- TUSCALOOSA- 811 PM CDT SAT AUG 6 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL 845 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS SHOWERS AND THUNDERSTORMS MOVING INTO EASTERN TUSCALOOSA COUNTY...MOVING WEST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS MAINLY EAST OF TUSCALOOSA...I INCLUDING KELLERMAN...BROOKWOOD...AND VANCE THROUGH 845 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...AND LOCALLY HEAVY RAINFALL OF ONE TO TWO INCHES ARE POSSIBLE WITH THESE STORMS AS WELL.
Special weather statement, Aug 6, 8:31 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 831 PM CDT SAT AUG 6 2005 ALZ015-024-070200- JEFFERSON-WALKER- 831 PM CDT SAT AUG 6 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON AND WALKER COUNTIES UNTIL 900 PM CDT... ...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING THUNDERSTORMS... AT 831 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS FROM 16 MILES SOUTH OF TUTWILER TO 9 MILES NORTH OF CURRY...MOVING WEST AT 15 MPH. THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR GOODSPRINGS...CURRY...CORDOVA...TUTWILER...PARRISH...JASPER... OAKMAN...AND NAUVOO THROUGH 900 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND AS POSSIBLE. WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THESE STORMS AS WELL. MBS/91
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 8:56 PM CDT | Severe Thunderstorm Warning | BMX | Tuscaloosa | 49 min |
| Aug 7, 2:57 PM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 2 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.